... matter how well it works) will cause me to lose this weight? I've never been obese in my life! Help Meeeeee
12 Nov 2012
Hello Lessthanzero. Glad you wrote and welcome. I happen to be a 5'10" woman. I have been on prednisone for over seven years. It is known for weight gain. I have been able to maintain my weight about 15 lbs above my past weight. I am now at around 175. Am stationary, have diabetes and on oxygen. So no exercise. Though heavier than I used to be, I am no longer twenty either. Your age is important to know.
So this is what I do. I talked with a dietician and found what an actual portion of food is about. The medication I take slowed my metabolism way down and what I used to eat with no weight gain turned out to be too much now. I learned to balance carbs and protein. I drink zero soda and told to stay away from aspartame as it causes weight gain. I didn't drink diet soda but it was a good warning. Once I did all that and treated each meal with some thought I actually was able to drop weight. I hold about 20 lbs water weight from my medication. The docs say that it will go when the med does. If you do the math, you will find that for a woman over sixty my weight is really good.
I realize your medication is different. Am wondering what your doctor is saying about it. Please don't feel guilty or out of control. This is something that you can correct when you work with the dietician. Aging is known to add five pounds per decade as well. If you are able to exercise and can adjust your diet, the weight will reduce regardless of the medication. However, one has to learn the skills.
I do miss the days when I could have a big piece of chocolate cake and ice cream. I do splurge once in a while. I am not much of a salad eater nor a wheat grass enthusiast. I have simply adjusted my diet. I believe you can do this too.
Tell me more about yourself. We are here to support and educate each other. Would be happy to answer any questions. Karen
12 Nov 2012
Hi LTZ (I can't bring myself to call you by your username, it sounds so self-negating)
I agree with endlessPred, your age may factor into this. IF you cut out sugar and carbs, ALL CARBS, which is difficult for a depressed person to do, and difficult for our American diet, which is loaded with bread, pasta, potatoes and sugar! This is a process, and one cannot stay on this eating plan forever.
Healthy whole grains are important, but not right now. If you cut out carbs and sugar you may feel much better physically and mentally, as well as losing weight and feeling good about your body and healthy weight.
I gained a lot of weight while pregnant with my daughter, and I needed to lose that tonnage fast, or suffer low self esteem and gamble with diabetes type 2.
You can do this, and after a very short time you will be your svelte self.
But, as Karen mentioned, steroids make one incredibly hungry! I was on a very small dose after getting into a stinging nettle plant, and I couldn't breathe, so I do have a tiny bit of experience with them. I drank tons of water while on steroids, which seemed to quash the hunger pangs. You might try slamming water, it aids in weight loss, too.
I wish you only the best,
12 Nov 2012
While one side effect of Abilify for some is weight gain I have been on it for many years and have both gained and lost weight. I recommend, as MacIntosh does, a low carb, high protein diet. I was able to lose 25 lbs while on 15mgs Abilify. Stopping the Abilify may help you lose some weight, you will still have to diet to do so. It won't just happen. I wouldn't stop the Abilify until you have tried a diet regimen for at least a couple of months.
14 Nov 2012
Hi Elvis Costello lover!! I want to add that when I was on Cymbalta, and Neurontin, (before it went generic), I was gaining weight on both of them. I also was told that I was eating too much, and I needed to cut back. In fact my doctor sent me to FIVE different nutritionists, because he thought that it would put in my head that I WAS eating too much. Not true. I came off of the Cymbalta, (still HAVE to take the gabapentin), and I have lost over 70 pounds! I like you had never been obese in my life, and it was terribly depressing!! The point that I am making, is that sometime these side effects don't come out until years after the medication has been on the market. My doctor didn't think that he should report the weight gains, and most don't, so it takes a LONG time for more side effects to be reported. If you feel that the Abilify is causing your weight gain, then you have to make the decision whether you need to change meds or not.
No one can do that but you, as you know how you feel on and off the medication.
Best wishes to you!! I hope that I have validated your fear of weight gain.
- Abilify Information for Consumers
- Abilify Information for Healthcare Professionals (includes dosage details)
- Side Effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have continual post traumatic stress disorder or reoccuring or which ever term you prefer to use.I have found that I do not like taking drugs such ...
3 answers • 20 Oct 2010
A mother was in a DHHS reunification program, doing well, but after the phsycho testing, was placed on one after another of these: Paxil, then they ...
1 answer • 1 Nov 2010
i was diagnosed with bipolar 2 and ptsd at i think 16 and started with abilify and zoloft in 6 months i went for 118lbs size 5 pants o 168lbs size 15 ...
5 answers • 19 Mar 2013
I have been on Abilify for about 3 days now and today has been a REALLY bad day for me, a lot of hysterical crying and increased thoughts about just ...
2 answers • 2 Mar 2014